Constipation with Cancer

Constipation is a common side effect of some of the cancer treatment drugs your child may be receiving including vincristine (Oncovin). Pain medications like narcotics can also cause constipation. Constipation can cause:

  • Changes in bowel patterns, such as pain, hard stools, or increased gas
  • The stomach to become swollen or bigger
  • A decreased appetite and changes in eating habits
  • Encourage your child to use the bathroom at the same time each day to establish a daily routine. Remind your child not to strain while trying to have a bowel movement.
  • Encourage activity such as daily exercise or walks.
  • Encourage your child to drink liquids such as water, prune juice and apple juice.
  • Encourage your child to eat high-fiber foods such as fruits, raw vegetables, raisins, cabbage, green beans, whole-wheat products, bran muffins, granola bars or dried prunes.
  • Use prescribed medicine as instructed by your child's doctor. If your child gets diarrhea, stop using the medicine until the stool is formed again. Do not use enemas or suppositories.
  • Your child experiences a change in his normal bowel patterns, eating habits or appetite
  • Your child experiences swelling or an enlarged stomach
  • Diarrhea lasts for one day or more
  • There is no bowel movement in one to two days with prescribed medicines for constipation

Last Updated 12/2013